Texas, 2025Flash Flood and Hail in Texas, September 9, 2025
September 9, 2025 · NWS AMA · 7 events in 4 counties and zones
On the evening of September 9th, a very subtle upper level system passed over the region, which allowed several thunderstorms to develop across the western to central Texas Panhandle. The atmosphere was strongly unstable for September standards, combined with moderate wind shear and high moisture content, and this proved to be conducive for storms to produce severe hail, winds, and localized…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the evening of September 9th, a very subtle upper level system passed over the region, which allowed several thunderstorms to develop across the western to central Texas Panhandle. The atmosphere was strongly unstable for September standards, combined with moderate wind shear and high moisture content, and this proved to be conducive for storms to produce severe hail, winds, and localized flooding. A few severe wind gusts were observed with two of the strongest storms, the highest of which were 70 mph occurring at the NWS Amarillo office and another northeast of Palo Duro Canyon in Armstrong County. Most hail was sub-severe, but quarter sized hail was observed with a severe storm in Carson County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 9, 11:56 AM CST, 4 hours 35 minutes earlier. Its key messages:
- Issued at 1250 PM CDT Tue Sep 9 2025
- Thunderstorm chances continue today and tomorrow for portions of the Panhandles. Storms today may become severe, with large hail and damaging winds being the primary hazards.
- Dry conditions are forecast later this week before storm chances ramp up this weekend.
- Afternoon high temperatures will consistently be in the 80s to low 90s each day.
Area forecast discussion, Sep 9, 11:56 AM CST, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1256 PM CDT Tue Sep 9 2025
...New KEY MESSAGES, SHORT TERM, LONG TERM, AVIATION...
.KEY MESSAGES...
Issued at 1250 PM CDT Tue Sep 9 2025
- Thunderstorm chances continue today and tomorrow for portions of
the Panhandles. Storms today may become severe, with large hail
and damaging winds being the primary hazards.
- Dry conditions are forecast later this week before storm chances
ramp up this weekend.
- Afternoon high temperatures will consistently be in the 80s to
low 90s each day.
&&
.SHORT TERM...
(This evening through Wednesday night)
Issued at 1250 PM CDT Tue Sep 9 2025
Visible satellite imagery early this afternoon depicts cumulus
building across the higher terrain in New Mexico with isolated
storms attempting to form over that region. Further east for the
Panhandles, temperatures have already warmed up into the 80s for
the entire area with mostly clear skies in place. Moisture will
remain adequate for storm development over the southern High
Plains this afternoon through tonight. Similar to yesterday,
synoptic scale forcing is lacking for today but with temperatures
expected to be a bit warmer, convective temperatures are forecast
to be reached this afternoon. This could lead to isolated to
scattered storms developing by late this afternoon and continuing
into the evening. Some of the 60s dew points that are currently in
place should mix out as we heat up this afternoon, but am
skeptical that dew points will mix down into the mid to upper 40s
that some of the CAMs are depicting. Blended NBM dew points did
quite well yesterday and they are only forecast to drop into the
mid to low 50s, so am keeping those in the forecast for now. In
either case, drier air will be in place at the surface which will
lead to higher DCAPE values so damaging wind gusts will be a
hazard with any storms today. Additionally, MLCAPE along with bulk
shear values will remain sufficient for large hail and
potentially hail upwards of 2 inches should an updraft be able to
sustain itself for long enough. Convection from CO/KS may also
move into the northern Panhandles overnight, but the severe threat
should be well over with by then.
Center of high pressure should be south of the forecast area on
Wednesday with temperatures once again in the upper 80s to low
90s. Mid level moisture should still be present even though drier
air should once again be in place at the surface. Synoptic support
for storms will once again be lacking on Wednesday but storms may
still be able to form off of the higher terrain and move east or
convective temperatures are reached. Either of these scenarios may
result in thunderstorms reaching at least the western Panhandles
during the afternoon into the evening hours. Severe storms are
currently not expected given the lack of instability, but strong
wind gusts cannot be ruled out with drier conditions in the lower
levels of the atmosphere.
Muscha
&&
.LONG TERM...
(Thursday through next Monday)
Issued at 1250 PM CDT Tue Sep 9 2025
The center of the upper level low pressure system is forecast to be
across northern Nevada late this week with the base of the trough
reaching the Desert Southwest. Over the High Plains, ridging will
remain in place with high pressure over Oklahoma and Arkansas. This
pattern will not be favorable for thunderstorms to develop across
the region so dry conditions are expected on Thursday and Friday. As
the trough lifts east and northeast this upcoming weekend, southwest
flow aloft may allow Pacific and Gulf of America moisture to
increase over the Panhandles. If the base of the trough moves over
the region on Saturday night into Sunday, showers and thunderstorms
will be possible. That looks like the best time frame for
thunderstorms at this time during the long term forecast period
based on the latest suite of global model guidance. Given the fairly
stagnant pattern over the Panhandles, temperatures will consistently
stay in the 80s to lower 90s each afternoon through early next week.
Muscha
&&
.AVIATION...
(18Z TAFS)
Issued at 1250 PM CDT Tue Sep 9 2025
VFR conditions are forecast for this TAF cycle. Main thing to
watch out for are isolated thunderstorms later this afternoon
through this evening. The potential for storms to move over any
one terminal is too low to mention in the TAFs at this time.
Outside of the storm potential, winds will remain out of the
southwest to southeast around 10-20 kts with occasional higher
gusts.
Muscha
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&
SHORT TERM...05
LONG TERM....05
AVIATION...05
Hazardous weather outlook, Sep 9, 12:02 PM CST, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
102 PM CDT Tue Sep 9 2025
OKZ001>003-TXZ001>020-317-100700-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
102 PM CDT Tue Sep 9 2025
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
Thunderstorms will be possible this afternoon and evening across
the Panhandles. A few thunderstorms could become severe with
large hail and damaging winds being the primary hazards.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Thunderstorm chances may return this weekend for portions of the
Texas and Oklahoma Panhandles.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Local storm report, Sep 9, 1:50 PM CST, 2 hours 41 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
250 PM CDT Tue Sep 9 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM Hail 18 NW Miami 35.89N 100.84W
09/08/2025 E2.50 Inch Roberts TX Public
Picture of multiple golf ball sized hail,
and some tennis ball hail as well.
0615 PM Hail 1 E Perryton 36.39N 100.79W
09/08/2025 E1.75 Inch Ochiltree TX Public
Picture submitted on social media.
0635 PM Hail 6 E Perryton 36.39N 100.69W
09/08/2025 M2.50 Inch Ochiltree TX Public
Picture on social media. Windshield had
significant hail damage.
0700 PM Hail 12 SW Wolf Creek Park 36.10N 100.80W
09/08/2025 E2.75 Inch Ochiltree TX Public
Social media report.
0729 PM Hail 5 WNW Wolf Creek Park 36.23N 100.73W
09/08/2025 E2.50 Inch Ochiltree TX Fire Dept/Rescue
Perryton Fire and Rescue reported the hail
on social media.
0828 PM Hail Follett 36.44N 100.14W
09/08/2025 E1.75 Inch Lipscomb TX Public
Picture from social media.
&&Local storm report, Sep 9, 2:06 PM CST, 2 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
306 PM CDT Tue Sep 9 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 PM Hail 12 SW Wolf Creek Park 36.10N 100.80W
09/08/2025 M2.75 Inch Ochiltree TX Public
Corrects previous hail report from 12 SW
Wolf Creek Park. Social media report.
&&
DGWSpecial weather statement, Sep 9, 3:54 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Amarillo TX
454 PM CDT Tue Sep 9 2025
TXZ016-092230-
Deaf Smith TX-
454 PM CDT Tue Sep 9 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN DEAF SMITH COUNTY
THROUGH 530 PM CDT...
At 453 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Dawn, or 14 miles south of Vega, moving east at 15
mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northeastern Deaf
Smith County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3496 10253 3510 10254 3516 10220 3492 10219
TIME...MOT...LOC 2153Z 273DEG 12KT 3504 10237
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
MuschaSpecial weather statement, Sep 9, 4:08 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Amarillo TX
508 PM CDT Tue Sep 9 2025
TXZ001-006-092245-
Hartley TX-Dallam TX-
508 PM CDT Tue Sep 9 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL DALLAM AND NORTH
CENTRAL HARTLEY COUNTIES THROUGH 545 PM CDT...
At 507 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Dalhart, moving southeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Dalhart.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3611 10274 3621 10259 3609 10228 3588 10255
TIME...MOT...LOC 2207Z 313DEG 15KT 3608 10258
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
MuschaEvent by event
3 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Hail, Dallam
- When
- September 9, 4:31 PM CST to 4:45 PM CST
- Where
- Dallam County, 2.63 mi ENE of Dalhart to 4.29 mi SSW of Chamberlain
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.090, -102.480
A swath of small hail occurred across portions of Dallam County. Hail covered the ground to the northeast of Dalhart, with stones that ranged from pea to penny size.
Hail, Carson
- When
- September 9, 4:50 PM CST
- Where
- Carson County, 1.32 mi ENE of Conway
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.210, -101.360
Quarter size hail fell along I-40 north of Claude.
Thunderstorm Wind, Potter
- When
- September 9, 4:58 PM CST
- Where
- Potter County, 9.69 mi N of Amarillo
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.340, -101.810
A 59mph wind gust was measured at the mesonet site located nine miles north-northeast of Amarillo.
Hail, Potter
- When
- September 9, 5:40 PM CST
- Where
- Potter County, 5.28 mi NNE of (Ama)amarillo Intl A
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.294, -101.699
Nickel size hail fell near the intersection of Highway 136 and Bertrand Road.
Thunderstorm Wind, Potter
- When
- September 9, 5:50 PM CST
- Where
- Potter County, 2.82 mi NNW of Amarillo
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $500
- Reported by
- Broadcast Media
- Coordinates
- 35.240, -101.830
One to four inch tree limbs were snapped north of the elementary school.
Flash Flood, Armstrong
- When
- September 9, 6:58 PM CST to 8:30 PM CST
- Where
- Armstrong County, 7.12 mi NE of Claude to 7.05 mi ESE of Claude
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 35.194, -101.282
Highway 207 between Conway and Claude was closed due to three feet of water over the highway.
Thunderstorm Wind, Armstrong
- When
- September 9, 7:32 PM CST
- Where
- Armstrong County, 12.15 mi SW of Claude
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.980, -101.500
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Kentucky, September 9 to 30, 202522 events
- Drought in Tennessee, September 9 to 30, 202518 events
- Drought in Illinois, September 9 to 30, 202517 events
- Drought in Missouri, September 9 to 30, 202515 events
- Drought in Missouri, September 9 to 30, 202511 events
- Flood and Hail in Kansas, September 9 to 10, 2025$2,000 · 2.5 in hail · 10 events
- Drought in Arkansas, September 9 to 30, 20259 events
- Drought in Mississippi, September 9 to 30, 20256 events
- Coastal Flood in Florida, September 9 to 13, 20254 events
- Drought in Missouri, September 9 to 30, 20252 events
- Tornado and Hail in Colorado, September 9, 20251.75 in hail · 2 events
- Heavy Rain in California, September 9 to 10, 20252 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1294517, 1294424, 1294428, 1294425, 1294427, 1294431, 1294429.